Colorado, 2011

Hail and Damaging Wind in Colorado, August 16, 2011

August 16, 2011 · NWS BOU · 2 events in 2 counties and zones

A severe thunderstorm produced a wind gust to 71 mph near Fairplay.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced a wind gust to 71 mph near Fairplay.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 16, 9:58 AM MST, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 16, 9:58 AM MST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1058 AM MDT TUE AUG 16 2011

.UPDATE...

&&

.SHORT TERM...TIMING REMAINS FASTER THAN EARLIER FCST SO WILL BE
MOVING UP THE ONSET OF THUNDERSTORMS IN THE URBAN CORRIDOR...BEST
CHC NORTH OF DENVER.

.AVIATION...WILL UPDATE THE TIMING OF TSTMS IN THE TAFS. SHOULD SEE
TSTMS DEVELOPING SHORTLY AT KBJC...WILL AMEND THIS FIRST. SHOULD
SEE TSTM POSSIBLY IMPACTING DENVER INTERNATIONAL AIRPORT AROUND
18Z. RAINFALL SHOULD BE LESS THAN A TENTH OF AN INCH DUE TO THE
HIGHER STORM MOTION. MAIN CONCERN MAY BE OUTFLOW WIND GUSTS OF
35-40 KTS.

.HYDROLOGY...THUNDERSTORMS DEVELOPING EARLIER THAN FCST BUT EAST
OF THE BURN AREAS. RAINFALL SO FAR HAS BEEN LESS THAN A TENTH OF
AN INCH SO WE DO NOT ANTICIPATE FLOODING RAINFALL AT THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 849 AM MDT TUE AUG 16 2011/

UPDATE...

SHORT TERM...UPPER LEVEL JET AND ITS ASSOCIATED SHORT WAVE ARE
ALREADY TRIGGERING THUNDERSTORMS IN HIGH COUNTRY...MAINLY NORTH OF
INTERSTATE 70 AND ACROSS SOUTHERN WYOMING. CAPES AGAIN NOT VERY
HIGHS AROUND 400 J/KG BUT ENUF UPPER LEVEL SUPPORT TO WARRANT
ADDING SLGT CHC TSTMS TO THOSE PLAINS ZONES ALONG THE WYOMING AND
NEBRASKA BORDERS THIS MORNING AS WELL. ALSO INCREASED CLOUD COVER
OVER THOSE AFOREMENTIONED AREAS.

AVIATION...PRVS DISCUSSION ON TRACK. ELY SURFACE WINDS EXPECTED
TO DEVELOP LATE THIS MORNING/AFTN WITH SLGT CHC OF THUNDERSTORMS
DEVELOPING AFTER 21Z. GOOD STORM MOTION EXPECTED SO BRIEF LIGHT TO
MODERATE RAINFALL AND WIND GUSTS TO 45 MPH THE PRIMARY THREATS.

PREV DISCUSSION... /ISSUED 335 AM MDT TUE AUG 16 2011/

SHORT TERM...A FLAT UPPER LEVEL RIDGE WILL BE OVER THE AREA THRU
TONIGHT WITH WSW FLOW ALOFT. MEANWHILE A COLD FRONT WILL MOVE ACROSS
NORTHEAST COLORADO BY MIDDAY WITH WINDS BECOMING NELY.   BEST CHC
FOR INITIAL TSTM DEVELOPMENT WILL BE IN THE MTNS AND FOOTHILLS AND
POSSIBLY OVER THE PALMER DIVIDE WHILE OVER THE NERN PLAINS THERE
WILL BE A CAP IN PLACE.  MEANWHILE A WEAK DISTURBANCE MAY MOVE
ACROSS NRN CO BY IN THE EVENING HOURS WHICH MAY ALLOW FOR SOME
ADDITIONAL STORM DEVELOPMENT OVER THE FRONT RANGE URBAN CORRIDOR AND
PARTS OF THE NERN PLAINS.  OVERALL INSTABILITY IS NOT THAT GREAT
WITH CAPES MAINLY IN THE 500-1000 J/KG HOWEVER WITH DECENT SHEAR
PROFILE COULD SEE AN ISOLD SVR STORM WITH MARGINAL HAIL AND WIND.
HIGHS THIS AFTN WILL BE COOLER WITH HIGHS MAINLY IN THE 85 TO 90
DEGREE RANGE OVER NERN CO.

LONG TERM (WEDNESDAY-MONDAY)...BROAD UPPER LEVEL HIGH PRESSURE
RIDGE STRETCHING ACROSS THE SOUTHERN HALF OF THE COUNTRY AND
CENTERED OVER NEW MEXICO WILL CONTINUE TO BUILD OVER THE CNTRL/SRN
ROCKY MTN REGION WEDNESDAY INTO THURSDAY. SOME OF THE SUBTROPICAL
MOISTURE TRAPPED BENEATH THE PORTION OF RIDGE SITTING OVER NEW
MEXICO WILL FLOW NORTHWARD OVER ERN COLORADO ON WEDNESDAY ON S-SELY
SFC-700MB FLOW. WILL SEE PRECIPITABLE WATER VALUES RISING ON THE
PLAINS...ESPLY SOUTH OF A CASTLE ROCK TO JULESBURG LINE WHERE WE
SHOULD SEE THE BEST CHANCE FOR T-STORM DEVELOPMENT WEDNESDAY
AFTERNOON AND EVENING...ALBEIT A LOW CHANCE. NORTH OF THIS LINE
WEST-NORTHWESTERLY FLOW DOWNSLOPING OFF THE FOOTHILLS AND CHEYENNE
RIDGE WILL LOWER PW AND CAPE VALUES...AND THUS LIMIT T-STORM
DEVELOPMENT IN THIS AREA. SHOULD SEE A QUICK END TO CONVECTION BY
LATE EVENING AS DRY AIR CONTINUES TO MOVE DOWN OF THE FOOTHILLS AND
ACROSS THE PLAINS.

ON THURSDAY...MODELS SHOW THE CORE OF THE UPPER RIDGE SHIFTING
W-SWWRD OVER ERN ARIZONA BUT AS THIS HAPPENS HEIGHTS RISE OVER
COLORADO WITH WARMING ALOFT. SEE 700-500MB TEMPERATURES AT THEIR
WARMEST OVER NERN COLORADO THURSDAY AFTERNOON WITH THE 700MB TEMP
PROGGED UP AROUND 19C. THIS WOULD GIVE US SFC TEMPS ON THE PLAINS IN
THE MID TO UPPER 90S. RECORD HIGH AT DENVER ON THAT DAY IS 98F...
SHOULD COME CLOSE. MOS TEMP GUIDANCE SUPPORTS THIS. HIGH PLAINS LOOK
ALSO QUITE DRY ON THURSDAY...WHEREAS COULD SEE ISOLATED LATE DAY
GUSTY STORMS IN THE SRN FTHLS...SOUTH PARK AND HIGH MTN AREAS
ROUGHLY SOUTH OF I-70 WHERE MOIST AIR LINGERS FROM THE DAY BEFORE.

FRIDAY AND BEYOND...MODELS SHOW THE UPPER RIDGE SLOWLY SHIFTING
SOUTHEASTWARD AWAY FROM THE FRONT RANGE IN RESPONSE TO AN UPPER
TROUGH DIGGING DOWN THE WEST COAST. IMPULSES EJECTING OUT OF THE
BOTTOM OF THIS TROUGH RIDE OVER THE TOP OF THE RIDGE PRETTY EACH DAY
BEGINNING FRIDAY WHICH SHOULD KEEP AT LEAST A SLIGHT CHANCE OF
T-STORMS IN THE FCST FOR MUCH OF THE CWFA THROUGH EARLY NEXT WEEK.
SHOULD ALSO SEE TEMPERATURES MODERATING SOME EACH DAY AFTER THE NEAR
RECORD TEMPERATURE READINGS ANTICIPATED ON THURSDAY.

AVIATION...A COLD FRONT WILL SHOULD MOVE ACROSS THE AREA BY MID TO
LATE MORNING WITH WINDS BECOMING MORE NELY AND CONTINUING THRU THE
AFTN HOURS.  TSTMS WILL DEVELOP IN THE FOOTHILLS AND PALMER DIVIDE
AREAS BY EARLY TO MID AFTN AND THEN MOVE ENE ACROSS THE AREA FM
23Z-02Z.  THE STORMS COULD PRODUCE GUSTY WINDS UP TO 40 MPH WITH
SOME SMALL HAIL AND BRIEF HEAVY RAIN BUT WILL MOVE PRETTY QUICKLY SO
IMPACTS SHOULD BE OF SHORT DURATION.  OVERNIGHT WINDS WILL BECOME
MORE SLY SO IT APPEARS THREAT OF STRATUS WILL BE RATHER LOW UNLESS A
WEAK DENVER CYCLONE CAN DEVELOP.

HYDROLOGY...THERE WILL BE A CHANCE OF THUNDERSTORMS IN THE
FOOTHILLS THIS AFTERNOON AND OVER THE ADJACENT PLAINS THIS EVENING.
STORM MOTIONS WILL BE IN 15 TO 20 MPH RANGE SO ANY HEAVY RAIN IN THE
BURN AREAS SHOULD BE OF SHORT DURATION WITH THE WORST CASE SCENARIO
UP TO ONE HALF INCH IN 30 MINUTES.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...D-L
LONG TERM....COOPER
AVIATION...D-L
Hazardous weather outlook, Aug 16, 9:56 AM MST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1056 AM MDT TUE AUG 16 2011

COZ030>051-171200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1056 AM MDT TUE AUG 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE
MOUNTAINS AND FOOTHILLS AS WELL AS THE ADJACENT PLAINS...SPREADING
ACROSS THE REMAINDER OF THE NORTHEAST PLAINS BY THE EVENING. THE
STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...SMALL
HAIL AND BRIEF HEAVY RAIN UP TO ONE HALF INCH IN 30 MINUTES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS EACH AFTERNOON AND
EVENING. THE EXCEPTION WILL BE ON THURSDAY WHERE THE NORTHEAST
PLAINS OF COLORADO WILL NOT SEE ANY THUNDERSTORM ACTIVITY...AND
DAYTIME TEMPERATURES WILL APPROACH NEAR RECORD HIGHS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

D-L/COOPER

The radar

The Denver radar (KFTG), 72 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jefferson

When
August 16, 12:20 PM MST
Where
Jefferson County, 13.4 mi NW of Golden
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
39.900, -105.380

Thunderstorm Wind, Park

When
August 16, 2:58 PM MST
Where
Park County, 5.59 mi SE of Alma
Measured
62 kt (71 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.220, -106.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339540, 339541.